Delaware, 2008

Damaging Winds in Delaware, June 4, 2008

June 4, 2008 · NWS PHI · 2 events in 2 counties and zones

A squall line of severe thunderstorms produced wind damage as it moved across central and southern Delaware during the late afternoon on the 4th. The squall line was moving east at about 60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A squall line of severe thunderstorms produced wind damage as it moved across central and southern Delaware during the late afternoon on the 4th. The squall line was moving east at about 60 mph. Delmarva Power and Light and Delaware Electric Coop reported about 10,200 homes and businesses lost power in Delaware, most of the outages were in Sussex County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 4, 3:00 PM EST, 42 minutes earlier.

Area forecast discussion, Jun 4, 3:00 PM EST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
400 PM EDT WED JUN 4 2008

.SYNOPSIS...
LOW PRESSURE WITH A PRONOUNCED SQUALL LINE WILL MOVE QUICKLY
EASTWARD THROUGH THE CENTRAL MID ATLANTIC REGION EARLY THIS
EVENING...AND ANOTHER AREA OF LOW PRESSURE IS FORECAST TO ROLL
THROUGH OUR AREA OVERNIGHT ALONG AN EAST-WEST  FRONTAL BOUNDARY.
WEAK LOW PRESSURE WILL BE OVER THE CAROLINAS THURSDAY WITH A WEAK
TROUGH OF LOW PRESSURE EXTENDING UP ALONG THE MID ATLANTIC COAST.
OTHERWISE, HIGH PRESSURE WILL BUILD OVER OUR REGION FRIDAY AND
ESPECIALLY OVER THE WEEKEND, USHERING IN A SPELL OF HOT WEATHER.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
A TORNADO WATCH IS IN EFFECT FOR THE SOUTHERN HALF OF OUR SERVICE
AREA UNTIL 8:00 PM EDT (00Z). THE THREATENING SQUALL LINE IS
MOVING VERY RAPIDLY EASTWARD, AND SEVERE WEATHER IS LIKELY FOR
THE SOUTHERN THIRD OF THE AREA. MODEL GUIDANCE IS GOOD WITH THIS
FEATURE, AND LENDS CONFIDENCE THAT ADDITIONAL ACTIVITY WILL OCCUR
WITH THE SECONDARY LOW MOVING THROUGH THE REGION OVERNIGHT. THIS
LATTER CONVECTION MAY NOT BE SEVERE, BUT ENHANCED WORDING WAS
ADDED FOR THE SOUTHERN TWO THIRDS OF THE AREA. A FLOOD WATCH WAS
CONSIDERED FOR PART OF THE AREA OVERNIGHT, DUE TO THE COMBINATION
OF THE EARLIER ACTIVITY LAST NIGHT AND THE ONGOING CONVECTION SET
TO MOVE THROUGH OUR AREA AT LATE AFTERNOON AND EARLY EVENING. BUT,
FLASH FLOOD AND HEADWATER GUIDANCE SEEMS TO BE A BIT HIGHER THAN
WHAT IS FORECAST (1/2 TO 1 INCH). ALSO, THE CURRENT ACTIVITY
SEEMS TO BE MOVING THROUGH VERY QUICKLY.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY/...
LEFTOVER CONVECTIVE OR CONVECTIVE TO STRATIFORM ACTIVITY MAY BE
ONGOING EARLY THURSDAY MORNING. OTHERWISE, THIS SHOULD TAPER OFF,
BUT LINGERING INSTABILITY COMBINED WITH A COASTAL TROUGH SEEMS TO
WARRANT A CHANCE OF AFTERNOON CONVECTION TOO. SO, A SIMPLIFIED AND
GENERIC CHANCE OF SHOWERS AND THUNDERSTORMS WAS KEPT IN THE
FORECAST FOR THURSDAY. SOME (OR MORE) SUN MAY OCCUR BY OR IN THE
AFTERNOON, ENHANCING INSTABILITY AND CAPES.

FRIDAY LOOKS GOOD WITH WEAK HIGH PRESSURE, AND ONLY PARTLY SUNNY
WAS FORECAST.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
HOT WEATHER WORDING IS IN THE HAZARDOUS WEATHER OUTLOOK FOR
TEMPERATURES IN THE LOWER AND MID 90S (AND HEAT INDICES POSSIBLY
OVER 100) OVER THE WEEKEND, AND PERHAPS ESPECIALLY SATURDAY. THIS
WILL SERVE AS AN EXCESSIVE HEAT OUTLOOK. UPPER LEVEL RIDGING LEADS
TO STRONG SUBSIDENCE AND COMPRESSIONAL WARMING SATURDAY AT THIS
POINT MAY BE THE WARMEST DAY AS THE RIDGE MAY SINK SOUTHWARD A BIT
SUNDAY BUT, MOS TEMPERATURE REDUCTIONS FOR SUNDAY MAY BE AN
ARTEFACT OF THE MOS HEADING BACK TOWARD CLIMATOLOGY THIS FAR OUT.

A CHANCE OF DIURNALLY-ACTIVATED SHOWERS AND THUNDERSTORMS WAS
ADDED FOR MONDAY AND TUESDAY WITH A WEAK LOW WHICH WAS SHOWN ON HPC
GUIDANCE AND ACCEPTED FOR NOW.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
A SQUALL LINE OF STRONG TSRAS WILL AFFECT THE TERMINALS LATER THIS
AFTERNOON AND EARLY THIS EVENING. IFR CONDITIONS AS WELL AS STRONG
GUSTY WINDS ARE EXPECTED. CONFIDENCE IS HIEST THAT THIS WILL AFFECT
KILG, KMIV AND KACY WHILE THE LEAST AMOUNT OF WIND IS EXPECTED TO
AFFECT KABE AND KRDG. ITS POSSIBLE THAT WIND GUSTS DURING THE TSRAS
COULD BE HIER THAN CURRENTLY FCST IF THE STRONGEST PART OF THE LINE
AFFECTS THE TERMINAL LOCNS.

BEST ESTIMATE OF ARRIVAL TIME IS ABOUT 19Z FOR KRDG, 20Z FOR LOCAL
PHL AIRPORTS AND KABE AND 21Z FOR KMIV AND KACY.

PRIOR TO THE ARRIVAL OF THE TSRAS A WEAKENING AREA OF SHRAS MIGHT
MAINTAIN ITSELF FROM KPHL AND POINTS NWWD. THE BENEFIT OF THIS
WEAKENING SYSTEM IS TO AT LEAST REDUCE THE INSTABILITY. THE LOW
CLOUDS AT KRDG AND KABE ARE A NEGATIVE FOR VFR FLYING, BUT WILL HELP
TEMPER THE EFFECTS OF THIS LINE AS IT MOVES THROUGH.

AFTER THIS SQUALL LINE MOVES THROUGH, AN UPPER AIR DISTURBANCE
MOVING THRU THE WESTERLY FLOW WILL HELP DEVELOP A LARGER AREA OF
SHRAS AND EMBEDDED TSRAS ESPECIALLY BETWEEN 00Z AND 06Z. GENERAL
MVFR CONDITIONS ARE EXPECTED, BUT SOME IFR CONDITIONS ARE POSSIBLE
IN ANY HEAVIER PRECIPITATION.

AFTER THIS DISTURBANCE MOVES THROUGH, FORECAST MODELS (AND THE RAIN
THAT SHOULD FALL) WILL LEND ITSELF TO THE DEVELOPMENT OF LOW CLOUDS
AND FOG TOWARD MORNING. WE FCST IFR VSBYS AT OUR MORE FOG PRONE
LOCATIONS. A NW FLOW IN THE WAKE OF A DEVELOPING LOW SHOULD HELP
BURN OFF THE LOW CLOUDS AND FOG AT ABOUT A CLIMATOLOGICALLY NORMAL
TIME (ABOUT 13Z).

OUTLOOK...A FRONTAL BOUNDARY SHOULD BE LINGERING NEAR OR ACROSS OUR
AREA THURSDAY AND FRIDAY. MORE WIDELY SCATTERED CONVECTION COULD
DEVELOP NEAR AND ALONG THE BOUNDARY WITH IFR CONDITIONS DURING THE
TSRAS. OTHERWISE, THERE COULD BE SOME MVFR TO LOCALLY IFR CONDITIONS
IN MORNING FOG OR STRATUS THE NEXT FEW MORNINGS AS A MID SUMMER
REGIME ESTABLISHES ITSELF WITH GENERALLY VFR CONDITIONS PREVAILING
AT OTHER TIMES.

&&

.MARINE...
WE WILL EXTEND THE DURATION OF THE SCA INTO THE EVENING IN THE
SOUTHERN AREA WATERS AND THRU THE NIGHT IN THE NORTHERN AREA WATERS.
THIS IS PRIMARILY FOR SEAS AS WINDS ARE CURRENTLY JUST BLO SCA
CRITERIA. THERE WILL BE THE ADDED COMPLICATION OF THE SQUALL LINE
ESPECIALLY FOR THE SOUTHERN AREA WATERS. SEAS ARE RUNNING ABOUT 1
FOOT ABOVE WAVE WATCH GUIDANCE CURRENTLY. WAVE WATCH IS SUGGESTING A
SECONDARY SURGE OF HIGHER SEAS FOR OUR SOUTHERN COASTAL WATERS
OVERNIGHT. RIGHT NOW CONFIDENCE IS NOT HIGH ENOUGH TO EXTEND THE SCA
THRU THE NIGHT IN THE SOUTHERN OCEAN WATERS. IN DELAWARE BAY, BOTH
THE WINDS AND SEAS ARE BLO SCA CRITERIA, ALTHOUGH SOME GALE FORCE
GUSTS ARE LIKELY AS THAT SQUALL LINE MOVES THRU LATER THIS
AFTN/EARLY THIS EVENING.

BEYOND TONIGHT, WITH ONLY A WEAK FRONTAL BOUNDARY LINGERING ACROSS
THE REGION THURSDAY AND FRIDAY AND RELATIVELY WEAK HIGH PRESSURE TO
THE NORTH, BOTH WINDS AND SEAS SHOULD NOT REACH SCA CRITERIA THU AND
FRI. FOR THE WEEKEND AND MONDAY, THE FCST WINDS AND SEAS WITH A
BERMUDA HIGH OR EXCESSIVE HEAT TYPE SET-UP SHOULD ALSO KEEP WINDS
AND SEAS BLO SCA CRITERIA.

ASTRONOMICAL TIDES ARE RUNNING HIGH BECAUSE OF THE NEW MOON, BUT
TIDAL DEPARTURES HAVE LOWERED TO ABOUT NORMAL, SO NO TIDAL FLOODING
IS EXPECTED WITH THE OVERNIGHT HIGH TIDE. ASTRONOMICAL HIGH TIDES
WILL SLOWLY DECREASE THE NEXT COUPLE OF DAYS AND THE FCST WINDS DO
NOT LOOK CONDUCIVE FOR ANY PROBLEMS.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 9 PM EDT THIS EVENING FOR
     ANZ452>455.
     SMALL CRAFT ADVISORY UNTIL 4 AM EDT THURSDAY FOR ANZ450-451.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...GIGI
MARINE...GIGI
Hazardous weather outlook, Jun 4, 2:35 PM EST, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
335 PM EDT WED JUN 4 2008

NJZ007>010-012>015-PAZ060>062-068-069-051945-
WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-WESTERN MONMOUTH-
EASTERN MONMOUTH-MERCER-BERKS-LEHIGH-NORTHAMPTON-MONTGOMERY-BUCKS-
335 PM EDT WED JUN 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...NORTHERN
NEW JERSEY...EAST CENTRAL PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

OCCASIONAL SHOWERS AND THUNDERSTORMS ARE FORECAST FOR TONIGHT.
ANY THUNDERSTORMS MAY PRODUCE GUSTY WINDS LIGHTNING AND HEAVY
RAINFALL...AS WELL AS POSSIBLY SMALL HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE HOTTEST AIR MASS OF THE SEASON SO FAR IS EXPECTED TO MOVE
INTO THE REGION ON FRIDAY THROUGH MONDAY. RELATIVE HUMIDITY AND
HEAT INDEX VALUES ARE ALSO EXPECTED TO INCREASE THROUGH THE
PERIOD. AS A RESULT, HEAT WATCHES, WARNINGS OR ADVISORIES MAY
BECOME NECESSARY AT SOME POINT DURING THE FRIDAY THROUGH MONDAY
TIME FRAME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TO BE NEEDED.

DEZ001>004-MDZ008-012-015-019-020-NJZ016>027-PAZ067-070-071-051945-
NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CHESTER-DELAWARE-PHILADELPHIA-
335 PM EDT WED JUN 4 2008

...TORNADO WATCH 449 IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...EASTERN MARYLAND...NORTHEAST
MARYLAND...SOUTHERN NEW JERSEY AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE HOTTEST AIR MASS OF THE SEASON SO FAR IS EXPECTED TO MOVE
INTO THE REGION ON FRIDAY THROUGH MONDAY. RELATIVE HUMIDITY AND
HEAT INDEX VALUES ARE ALSO EXPECTED TO INCREASE THROUGH THE
PERIOD. AS A RESULT, HEAT WATCHES, WARNINGS OR ADVISORIES MAY
BECOME NECESSARY AT SOME POINT DURING THE FRIDAY THROUGH MONDAY
TIME FRAME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION HAS ALREADY BEEN REQUESTED UNTIL 8:00 PM EDT.

ANZ452>455-051945-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
335 PM EDT WED JUN 4 2008

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 9 PM EDT THIS EVENING...
...TORNADO WATCH 449 IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.
   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION HAS ALREADY BEEN REQUESTED UNTIL 8:00 PM EDT.

ANZ450-051945-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
335 PM EDT WED JUN 4 2008

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 AM EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TO BE NEEDED.

ANZ451-051945-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
335 PM EDT WED JUN 4 2008

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 AM EDT THURSDAY...
...TORNADO WATCH 449 IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.
   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION HAS ALREADY BEEN REQUESTED UNTIL 8:00 PM EDT.

ANZ430-431-051945-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
335 PM EDT WED JUN 4 2008

...TORNADO WATCH 449 IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION HAS ALREADY BEEN REQUESTED UNTIL 8:00 PM EDT.

NJZ001-PAZ054-055-051945-
SUSSEX-CARBON-MONROE-
335 PM EDT WED JUN 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

OCCASIONAL SHOWERS AND A CHANCE OF THUNDERSTORMS ARE FORECAST FOR
TONIGHT. ANY THUNDERSTORMS MAY PRODUCE GUSTY WINDS LIGHTNING AND
HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE HOTTEST AIR MASS OF THE SEASON SO FAR IS EXPECTED TO MOVE
INTO THE REGION ON FRIDAY THROUGH MONDAY. RELATIVE HUMIDITY AND
HEAT INDEX VALUES ARE ALSO EXPECTED TO INCREASE THROUGH THE
PERIOD. AS A RESULT, HEAT WATCHES, WARNINGS OR ADVISORIES MAY
BECOME NECESSARY AT SOME POINT DURING THE FRIDAY THROUGH MONDAY
TIME FRAME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TO BE NEEDED.

In the hours before

Special weather statement, Jun 4, 1:49 PM EST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
249 PM EDT WED JUN 4 2008

DEZ001>004-MDZ008-012-015-019-020-NJZ016-021-023-024-042030-
NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SALEM-CUMBERLAND-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-
INCLUDING THE CITIES OF...WILMINGTON...DOVER...GEORGETOWN...
REHOBOTH BEACH...ELKTON...CHESTERTOWN...CENTREVILLE...EASTON...
DENTON...PENNSVILLE...MILLVILLE...CAPE MAY COURT HOUSE...
OCEAN CITY
249 PM EDT WED JUN 4 2008

...SEVERE THUNDERSTORM THREAT INCREASING THIS AFTERNOON...

AT 2:45 PM, NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
FAST MOVING LINE OF SEVERE THUNDERSTORMS APPROACHING THE
WASHINGTON DC AREA. THIS LINE IS EXPECTED TO MOVE ONTO THE
EASTERN SHORE OF MARYLAND AROUND 3:45 PM, THEN CONTINUE TO TRACK
EASTWARD.

THIS LINE OF THUNDERSTORMS HAS HAD A HISTORY OF PRODUCING DAMAGING
WINDS. BE ON THE ALERT FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS
DURING THE REMAINDER OF THIS AFTERNOON INTO THIS EVENING. BE
PREPARED TO SEEK SHELTER IMMEDIATELY WHEN THUNDERSTORMS APPROACH
OR A WARNING IS ISSUED.

GORSE

The radar

The Dover AFB radar (KDOX), 17 km away, was scanning. The volume nearest the first event began at 20:40 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sussex

When
June 4, 3:42 PM EST to 4:06 PM EST
Where
Sussex County, Georgetown to Lewes
Measured
61 kt (70 mph) estimated gust
Property damage
$250,000
Reported by
NWS Storm Survey
Coordinates
38.680, -75.380

A squall line of severe thunderstorms caused wind damage, especially in the eastern part of Sussex County with the corridor from Georgetown to Lewes reporting the most damage with a secondary maximum of wind damage from Dagsboro to Bethany Beach. There were about fifty weather related incidents throughout the county.

Just northeast of Georgetown, dozens of trees were toppled at the Sand Hill Mobile Home Park. Seven homes and four vehicles were damaged by fallen trees. Many trees were twisted, uprooted and shredded in and around the park. In Georgetown, the damaging winds ripped part of the roof and siding off one warehouse owned by Besche Brother Furniture and picked up and moved another large warehouse twenty-five feet off its foundation. In Lewes near the intersection of Delaware State Route 1 and Darmouth Drive, half of the front wall of the Furniture and More Galleries collapsed. The ensuing rain soaked mattresses, beds and futons at the front of the store. A 62 mph wind gust was recorded in Lewes.

The squall line also knocked down trees in Dagsboro and Ocean View. A chimney was damaged by the high winds in Bethany Beach.

Thunderstorm Wind, Kent

When
June 4, 3:49 PM EST
Where
Kent County, Cheswold
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.220, -75.580

The squall line of severe thunderstorms knocked down several tree limbs and a large tree in Cheswold. The downed tree damaged a home within Cheswold.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2008Every state in 2008This day in weather historyWarnings in Delaware, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 112928, 112920.